JAMES J. O'MAILIA, M.D.; GARY E. SANDER, M.D., Ph.D.; THOMAS D. GILES, M.D.
Patients receiving sublingual nifedipine for hypertensive emergencies have had good therapeutic responses (1-3) and few serious side effects such as hypotension (2-5). However, previous studies of the use of calcium antagonists as antianginal agents have shown that these drugs, particularly dihydropyridines such as nifedipine, may cause hypotension and myocardial ischemia (6, 7). Many patients presenting with severe hypertension have coronary artery disease or left ventricular hypertrophy; we report the cases of three patients who had clinically important myocardial ischemic events associated with the use of sublingual nifedipine.
Patient 1: A 55-year-old woman with a history of controlled essential hypertension presented
O'MAILIA JJ, SANDER GE, GILES TD. Nifedipine-Associated Myocardial Ischemia or Infarction in the Treatment of Hypertensive Urgencies. Ann Intern Med. 1987;107:185–186. doi: 10.7326/0003-4819-107-2-185
Download citation file:
Published: Ann Intern Med. 1987;107(2):185-186.
Cardiology, Coronary Heart Disease.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use